Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 176, NWS Sioux Falls, SD

September 9, 2016Beadle County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 9, 2016, 1:27 AM CDT for Beadle County, South Dakota. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 9, 2016, 1:27 AM CDT (06:27 UTC)
Expired
Sep 9, 2016, 2:00 AM CDT
In force
33 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Beadle County, SD

The radar

The Sioux Falls radar (KFSD), 128 km from the middle of the area, began a volume at 06:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 9, 1:40 AM CDTHAIL 1Cavour, SDHEAVY RAIN ACCOMPANIED HAIL UP TO THE SIZE OF QUARTERS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 6.5 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2016-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2016-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1887 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

186 
WUUS53 KFSD 090627
SVRFSD
SDC005-090700-
/O.NEW.KFSD.SV.W.0176.160909T0627Z-160909T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
127 AM CDT FRI SEP 9 2016

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA...

* UNTIL 200 AM CDT

* AT 126 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
  HURON...MOVING EAST AT 40 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  CAVOUR AND YALE AROUND 140 AM CDT. 
  IROQUOIS AROUND 150 AM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4445 9786 4422 9785 4422 9786 4420 9786
      4420 9788 4428 9831 4445 9828
TIME...MOT...LOC 0626Z 277DEG 34KT 4436 9820 

HAIL...1.00IN
WIND...<50MPH
 
$$

WEISSER
2 follow-up statements
733 
WWUS53 KFSD 090638
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
138 AM CDT FRI SEP 9 2016

SDC005-090700-
/O.CON.KFSD.SV.W.0176.000000T0000Z-160909T0700Z/
BEADLE SD-
138 AM CDT FRI SEP 9 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR SOUTHEASTERN BEADLE COUNTY...

AT 138 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER CAVOUR...OR 9
MILES EAST OF HURON...MOVING EAST AT 40 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

THIS SEVERE STORM WILL BE NEAR...
  IROQUOIS AROUND 150 AM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4445 9786 4422 9785 4432 9814 4444 9806
TIME...MOT...LOC 0638Z 268DEG 36KT 4437 9802 

HAIL...1.00IN
WIND...<50MPH
 
$$

WEISSER
028 
WWUS53 KFSD 090701
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
201 AM CDT FRI SEP 9 2016

SDC005-090710-
/O.EXP.KFSD.SV.W.0176.000000T0000Z-160909T0700Z/
BEADLE SD-
201 AM CDT FRI SEP 9 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BEADLE COUNTY HAS
EXPIRED...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAS EXITED THE WARNED AREA. THEREFORE...THE WARNING HAS
BEEN ALLOWED TO EXPIRE.

LAT...LON 4445 9786 4422 9785 4432 9814 4444 9806
TIME...MOT...LOC 0659Z 277DEG 34KT 4437 9802 

$$

WEISSER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 10:25 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Sep 8, 10:25 PM CDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1025 PM CDT THU SEP 8 2016

.SHORT TERM...(This evening through Friday)
Issued at 318 PM CDT Thu Sep 8 2016

Current convective activity, most of which is in east central SD, is
on the southern extension of a weak short wave passing to the north
of the forecast area coupled with unstable mid level lapse rates.
These showers and isolated thunderstorms are moving rapidly eastward
at about 40 to 45 mph, and will exit and lead into a pleasant evening
across the forecast area. Chances for rainfall this evening are
rather skittish, and have only low pops first in our western zones,
branching eastward to include some of our southern zones by late
evening.

For late tonight and Friday, followed primarily a blend of the ARW,
NMM and ECMWF output. Height falls associated with a short wave in
this area moves squarely across the forecast area between 06Z and
12Z Friday in advance of a surface cold front. Broad upper troughing
exists to the west over the western plains providing a moist flow in
the low levels and a decent low level jet of 20 to 25 knots. With
the moisture and buoyancy, believe likely pops are warranted
generally over the southeast half of our forecast area with locally
heavy rain possible. But not widespread enough to warrant a flash
flood watch for northwest IA or extreme southeast SD where it has
been quite wet recently. There's just not enough model consensus with
the chances for heavy rainfall to warrant the watch. A few storms
could be marginally severe however late tonight, with the main
threat severe wind gusts. Its not very unstable from the surface
through 2km due to a secondary inversion from 800mb to 750mb which
is limiting effective shear. But it is unstable in the mid levels,
therefore believe that any severe wind gusts will be quite isolated.

Ahead of the cold front, likely pops are still warranted for much of
northwest Iowa early Friday morning before the aforementioned short
wave departs. A break could ensue in the mid and late morning,
before more likely pops are warranted in our southeast zones in the
afternoon as the main upper trough swings through along with the
cold front. Concerning temperatures, consensus model readings were
very close tonight to each other so were followed. On Friday, it
still looks very likely that lower to mid 70s will prevail.
Soundings do not look unstable enough to support much in the way of
severe weather chances in northwest IA Friday afternoon.

.LONG TERM...(Friday night through Thursday)
Issued at 318 PM CDT Thu Sep 8 2016

An absolutely spectacular early September weekend is in store for
the region. Saturday will be a bit on the cooler side, but winds are
expected to remain light. Plenty of sunshine will lead to
temperatures near 70 degrees.  Southerly winds will arrive by Sunday
and may turn a bit breezy.  Temperatures will respond accordingly
and will climb into the middle 70s to even lower 80s in the Missouri
River valley.

As we go through next week, the northern stream will lift well into
Canada allowing a large upper low to break free and linger over
western CONUS for the first half of the week. A surface boundary
will push through the CWA on Monday, but moisture is very limited
and the highest moisture transport values focus across portions of
southeastern Nebraska and central Iowa. Will continue to advertise a
lower PoP Monday night into Tuesday.

High pressure will again move into the area for the middle of next
week, bringing a few very chilly days/nights with it.  The initial
surge of cooler air on Tuesday when combined with quite a bit of
cloud cover may keep temperatures in the 60s for highs.  This will
obviously lead to a chilly start to Wednesday with lows in the lower
40s.

Some questions begin to pop up for the very end of the week, as
models show some difference in how upper energy breaks free and
slides eastward.  The ecmwf pushes this wave eastward, while the GFS
maintains a blocking pattern holding the disturbance over the
western CONUS and keeping our local weather dry.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1024 PM CDT Thu Sep 8 2016

Thunderstorm chances will increase through areas mainly to the
south and east of KHON overnight. There will be MVFR/IFR ceilings
and MVFR visibilities with this activity into Friday morning.
Conditions will improve by mid morning on Friday, with light and
variable winds picking up out of the northwest - leading to VFR
conditions through the remainder of the day.

&&

.FSD Watches/Warnings/Advisories...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...MJ
LONG TERM...Dux
AVIATION...JM
Hazardous weather outlook, Sep 8, 3:45 PM CDT, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
345 PM CDT THU SEP 8 2016

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-092045-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY-
BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-
DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-
TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD-UNION-
345 PM CDT THU SEP 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST
NEBRASKA...CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA...
SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS EVENING
AND OVERNIGHT. WHILE THE RISK OF WIDESPREAD SEVERE WEATHER IS
LOW...AN ISOLATED STORM OR TWO COULD BECOME SEVERE. THE MAIN RISK
IN SEVERE STORMS WOULD BE QUARTER SIZE HAIL AND WIND GUSTS TO 40
MPH.

LOCALLY HEAVY RAINFALL COULD ALSO BE POSSIBLE WITH STORMS AROUND
DAYBREAK FRIDAY...PRIMARILY IN EXTREME SOUTHEASTERN SOUTH
DAKOTA...NORTHWESTERN IOWA...AND ADJACENT AREAS OF SOUTHERN
MINNESOTA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 5:16 AM CDTSevere Thunderstorm WarningFSDHutchinson29 min
Sep 9, 5:41 AM CDTSevere Thunderstorm WarningFSDHutchinson, Turner34 min
Sep 9, 7:43 AM CDTSevere Thunderstorm WarningFSDBon Homme, Hutchinson, Yankton32 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.